Booster Shots

Oddities, musings and news from the health world

« Previous Post | Booster Shots Home | Next Post »

Most antibiotics appear safe during pregnancy, study finds

November 2, 2009 |  2:38 pm

Expecting Doctors assume antibiotics to be fairly safe during pregnancy -- and their use is quite common -- but data comparing classes of drugs are scant. Researchers at the Centers for Disease Control and Prevention decided to clarify the safety and the risks.

Using the National Birth Defects Prevention Study, they analyzed data on more than 13,000 women whose babies had birth defects, comparing their antibiotic use before and during pregnancy to that of almost 5,000 women whose babies didn't have birth defects.

Penicillins, erythromycins and cephalosporins didn't raise any red flags. Two cases of birth defects were associated with erythromycins; and penicillins and cephalosporins were associated with one case each.

The researchers wrote: "Determining the causes of birth defects is problematic. A single defect can have multiple causes, or multiple seemingly unrelated defects may have a common cause. This study could not determine the safety of drugs during pregnancy, but the lack of widespread increased risk associated with many classes of antibacterials used during pregnancy should be reassuring."

But sulfonamides, among the older antibiotics, and nitrofurantoins, often used to treat urinary tract infections, gave the researchers pause. These drugs were associated with "several" defects, they said.

The new research appears in the Archives of Pediatrics & Adolescent Medicine. Here's the abstract -- and more on pregnancy and birth defects from the CDC.

The data don't indicate cause and effect, but rather -- the researchers stress -- a reason for further inquiry.

They point out that participants might not have recalled exactly when they took the drugs or even the correct name of those drugs. Further, the authors wrote: "Another limitation is that it is not possible to determine whether the birth defect is associated with the antibacterials used or the underlying infection."

As they say, more inquiry is needed.  

-- Tami Dennis

Credit: Los Angeles Times

Comments 

Advertisement










Video